Thunderstorm Wind, La Porte
- When
- July 29, 2:23 AM CST to 2:24 AM CST
- Where
- La Porte County, 0.52 mi W of La Porte
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.600, -86.730
Several trees down along 5th street.
Forward propagating MCS through western/southern Upper Great Lakes produced damaging wind. Most of SVRs and severe reports focused from Laporte into Allen/Dekalb County Indiana in the zone of a long-lived cold pool balance before gradually becoming outflow dominant into northwest Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Forward propagating MCS through western/southern Upper Great Lakes produced damaging wind. Most of SVRs and severe reports focused from Laporte into Allen/Dekalb County Indiana in the zone of a long-lived cold pool balance before gradually becoming outflow dominant into northwest Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 29, 1:02 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 302 AM EDT Thu Jul 29 2021 .SYNOPSIS... Issued at 302 AM EDT Thu Jul 29 2021 Numerous storms are expected across the area today. A few of these storms may be severe with damaging winds and heavy rain. Cooler and drier air returns Friday. && .SHORT TERM...(Today) Issued at 302 AM EDT Thu Jul 29 2021 Continuing to watch convection slowly move SE. As previously suspected...upwind propagation into the extreme instability (4000 J/kg MLCAPE fed by 80F dewpoints and EML) over northern IL has kept convection further west with more of a SSE motion. CAM's still struggling immensely to capture this. Do however expect line to clip our western zones with a severe threat during the early morning given well developed cold pool and bowing structure with ample MUCAPE and shear immediately downstream across far northern IL/IN. Damaging winds the primary concern though wouldn't entirely rule out an isolated tornado. Greatest risk is likely in the western portions of severe thunderstorm watch but can't rule out some additional development further east especially in light of hi-res CAM's. Evolution of well-organized MCS and failure of hi-res CAM's leads to considerable uncertainty later today. It is likely with late arrival/outpacing better instability this MCS will weaken and allow additional convection to fester across our area through the morning. SPC/RAP mesoanalysis shows much less shear south of Chicago as well as more southwesterly 0-2km storm-relative wind so it may be difficult for MCS to maintain severity much past 10-11Z as it surges into central IL. Meanwhile...models show EML will be overhead our area through at least early afternoon and mid 70s dewpoints yield up to 3000 J/kg of MLCAPE across our SW (assuming it is not wiped out by surging MCS). This will be colocated with about 40 kts of deep- layer shear setting the stage for additional severe weather later today. Best chances would be in our S/SE with less contamination of from morning storms. Current best guess is that additional convective development will occur across our central area through the morning and eventually push south of our zones by late afternoon. This would suggest the highest severe potential for possible second round around midday in our southern zones generally in line with latest SLIGHT SWODY1. Damaging winds would be the primary concern though wouldn't entirely rule out a tornado risk with potential outflow boundaries/decent SRH and relatively low LCL's early. If however MCS maintains good cold pool balance and survives through the late morning diving SSE...it would likely wipe out our chances for additional severe storms later. While currently appearing less likely...this remains a possibility and will need to be watched through the morning. && .LONG TERM...(Tonight through Wednesday) Issued at 302 AM EDT Thu Jul 29 2021 Forecast thereafter remains incredibly quiet. Anticipate dry conditions by late afternoon continuing through much of Sat. Much cooler and less humid with highs on Fri in the 70s. Weak wave/front brings low chances for precip Sat night with reinforcing shot of cool/dry air for early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 116 AM EDT Thu Jul 29 2021 QLCS system over WI was moving southeast, although more intense segments have been tending to move more south or south/southwest. Overall arrival time appears slower than earlier indicated according to the latest storm extrapolation. The current track will bring the storm arrival time close to 09Z at SBN and a little later/10Z at FWA. Gusty winds are likely with the storm passages along with some MVFR ceilings. The front should pass close to midday accompanied by a wind shift to the northwest with clearing skies lagging by several hours. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Friday evening for INZ003. MI...Beach Hazards Statement through Friday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 9 AM EDT Friday for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 347 AM EDT Thu Jul 29 2021 INZ004>006-008-012>017-020-022>025-MIZ078-079-300800- St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington- Cass MI-St. Joseph MI- 347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/ ...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. INZ007-009-018-026-027-032>034-MIZ080-081-OHZ001-002-004-005-015-016- 024-025-300800- Steuben-De Kalb-Allen IN-Wells-Adams-Grant-Blackford-Jay-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 347 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are likely today. Severe storms capable of damaging winds and heavy rain are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-300800- La Porte-Berrien- 347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/ ...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-300800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 347 AM EDT Thu Jul 29 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY... ...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
Special Weather Statement
National Weather Service Northern Indiana
417 AM EDT Thu Jul 29 2021
INZ005-006-008-016-290845-
Lagrange-Noble-Kosciusko-Elkhart-
417 AM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART...NORTHWESTERN
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...
At 417 AM EDT, a strong thunderstorm was located near New Paris, or
near Goshen, moving east at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Dunlap, Wakarusa, Milford,
Millersburg, New Paris, Benton, Locke, Cromwell, Honeyville,
Southwest, Foraker, Lake Wawasee, Gravelton, Dewart Lake, Oakwood
Park and Waterford Mills.
&&
LAT...LON 4158 8558 4143 8554 4133 8567 4146 8605
4162 8598
TIME...MOT...LOC 0817Z 288DEG 35KT 4153 8591
HAIL...0.25
WIND...55MPH
PBMThe Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 08:24 UTC.
10 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several trees down along 5th street.
Limb down of unknown size.
The ASOS at Goshen Airport measured a 64 mph wind gust.
Wind gust estimated by off duty NWS employee.
Numerous trees downed around Tippecanoe Lake.
Numerous trees down.
Numerous trees downed around Big Barbee Lake.
Large tree down and blocking road.
Lightning strike caused structural fire that destroyed a garage and damaged a house.
Trees down. Report via social media. Time estimated from radar.
Tree blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974393, 974394, 974395, 974396, 974397, 974398, 974399, 974400, 974401, 974402, 974403.